The incidence, management, and evolution of rapamycin-related side effects in kidney transplant recipients
SourceClinical Transplantation, 28, 5, (2014), pp. 616-622
Article / Letter to editor
Display more detailsDisplay less details
SubjectRadboudumc 11: Renal disorders RIHS: Radboud Institute for Health Sciences
Conversion from a calcineurin-inhibitor-based immunosuppression to a rapamycin-based immunosuppression may preserve kidney graft function. The side effects of rapamycin can limit its usefulness, but their management and evolution are rarely reported in clinical trials. We performed a retrospective cohort study in patients transplanted before December 31, 2008 and who received rapamycin to replace calcineurin inhibitors. In 219 patients studied, 98% presented >/=1 side effects after starting rapamycin. Side effects occurring in >/=10% of patients were dyslipidemia (52%, 95% confidence interval (CI): 45-59%), peripheral edema (37%, 95%CI: 31-43%), cytopenia (36%, 95% CI: 30-42%), acne (29%, 95% CI: 23-35%), proteinuria (23%, 95% CI: 17-29%), and oral ulcers 14% (95% CI: 10-18%). Proteinuria, ulcers, and edema were difficult to manage and were more likely to cause cessation of rapamycin. Rapamycin was discontinued in 46% of patients (95% CI: 40-52%). Age (odds ratio [OR] per 10-yr increase: 1.29, 95% CI: 1.05-1.59) and obesity (OR: 2.57, 95% CI: 1.10-6.01) were independently associated with cessation of rapamycin. We conclude that successful control of dyslipidemia and cytopenia can be achieved without discontinuing rapamycin. Most other side effects are harder to manage. Leaner and younger patients are less likely to discontinue rapamycin due to side effects.
Upload full text
Use your RU credentials (u/z-number and password) to log in with SURFconext to upload a file for processing by the repository team.